# SDR 2019FA0000210

- Difficulty date: June 21, 2019
- Submitted: July 6, 2019
- Operation: General aviation
- Aircraft: N181WM
- Make and model: Piper PA 28-180
- Aircraft serial: 287405060
- Aircraft time: 3,851 hours
- System (JASC): 2700 · Flight Control System
- Part: Turnbuckle
- Part number: MS21260
- Condition: Cracked
- Location: Zone 100
- Part time: 3,851 hours
- Component: Contrl Cable
- Component part number: 6270112
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

WHILE RETENSIONING THE LOWER STABILATOR TURN BUCKLE AFTER STABILATOR REPLACEMENT THE AFT CABLE END APPEARED BENT.  CLOSE INSPECTION SHOWED A CRACK AND PARTIAL PARTING OF THE SWAGED CABLE END.  THE CRACK WAS BETWEEN THE THREADS AND SAFETY WIRE HOLE IN THE AREA WHERE THE SAFETY WIRE WRAPS TO END.  A SMALL BLACK CORROSION AREA IS VISIBLE AND IT APPEARS THAT THE CORROSION CONTINUED BELOW THE SURFACE WEAKENING THE PART.  NO DISTORTION, “BENDING”, WAS NOTICED WHEN THE TURNBUCKLE WAS BEING LOOSENED.  THE CORROSION WOULD HAVE BEEN CONCEALED BY THE SAFETY WIRE WRAP.  THE FORWARD CABLE END HAD A MUCH SMALLER CORROSION PIT BUT NO APPARENT CRACKING.  THE BARREL HAD A CORROSION SPOT WHERE THE SAFETY WIRE CONTACTED IT’S OD.  SUSPECT GALVANIC CORROSION.  BOTH CABLES AND TURNBUCKLE BARREL WERE REPLACED AND SAFETIED WITH CLIPS.  ALL OTHER TURNBUCKLES ON THE AIRCRAFT WERE INSPECTED AND NO CORROSION WAS VISIBLE.  THIS FAILURE WAS PROBABLY IMMINENT IN SERVICE AND WAS MADE OBVIOUS WHEN A SMALL BENDING LOAD WAS APPLIED TO THE TURNBUCKLE ASSEMBLY WHILE MANIPULATING IT TO ADJUST CABLE TENSION.
